Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 374, NWS Birmingham, AL

June 2, 2005Coosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 2, 2005, 7:40 PM CDT for Coosa County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2005, 7:40 PM CDT (00:40 UTC)
Expired
Jun 2, 2005, 8:30 PM CDT
In force
50 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Coosa County, AL

The radar

The Birmingham radar (KBMX), 44 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 030042
SVRBMX
ALC037-030130-
/O.NEW.KBMX.SV.W.0374.050603T0040Z-050603T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
741 PM CDT THU JUN 2 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOSA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 830 PM CDT

* AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES WEST OF WEOGUFKA...OR ABOUT 14 MILES SOUTHEAST OF            
  COLUMBIANA...AND MOVING SOUTHEAST AT 15 MPH.  ANOTHER SEVERE 
  STORM CAPABLE OF PRODUCING NICKEL SIZE HAIL WAS LOCATED NEAR 
  GOODWATER...AND WAS MOVING EAST AT 10 MPH. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  MARBLE VALLEY...UNITY...GOODWATER...AND STEWARTVILLE.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THE STORM IN 
FAR NORTHWEST COOSA COUNTY. WHILE NOT IMMEDIATELY LIKELY...A TORNADO 
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO 
A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR 
SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3288 8649 3290 8649 3294 8652 3306 8652
      3310 8649 3310 8609 3311 8608 3311 8602
      3278 8635

$$

MBS/91
1 follow-up statement
000 
WWUS54 KBMX 030106
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 PM CDT THU JUN 2 2005

ALC037-030130-
/O.CON.KBMX.SV.W.0374.000000T0000Z-050603T0130Z/
COOSA AL-
806 PM CDT THU JUN 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM CDT FOR
NORTHWESTERN COOSA COUNTY...

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MARBLE VALLEY...OR ABOUT 14 MILES SOUTHWEST OF
SYLACAUGA...MOVING EAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WEOGUFKA AND STEWARTVILLE.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3288 8649 3290 8649 3294 8652 3306 8652
      3310 8649 3310 8609 3311 8608 3311 8602
      3278 8635

$$

12/SIRMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:25 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 2, 3:25 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT THU JUN 2 2005

.DISCUSSION...

LOTS OF ON GOING CONVECTION ALONG AND EAST OF I-65 NOW. THIS
SHOULD LAST WELL INTO THE EVENING HOURS AS UPPER-LOW WITH
ASSOCIATED SFC FEATURE INFLUENCES THE CWA.

SUMMERTIME PATTERN RETURNS BEGINNING TOMORROW AND LASTING THROUGH
REST OF THE FORECAST PERIOD. THIS AS THE BERMUDA RIDGE BUILDS INTO
THE SOUTHEAST UNITED STATES. EXPECT NEAR NORMAL TEMPERATURES WITH
AFTERNOON AND EVENING SCATTERED CONVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     60  80  62  86 /  40  30  10  30
ANNISTON    63  81  64  85 /  50  30  10  20
BIRMINGHAM  63  82  66  85 /  40  20  10  20
TUSCALOOSA  64  86  66  88 /  20  10  10  20
CALERA      64  83  66  87 /  40  20  10  20
AUBURN      64  82  68  88 /  60  30  10  20
MONTGOMERY  65  87  67  89 /  60  30  10  20
TROY        65  86  67  90 /  60  30  10  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 2, 5:37 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT THU JUN 2 2005

ALZ011>015-017>050-032230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
537 PM CDT THU JUN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS EVENING TONIGHT).

A FEW STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH 9 PM THIS EVENING.  THE MAIN THREATS FROM THESE STORMS WILL
BE LOCALLY HEAVY RAIN...WHICH MAY LEAD TO STREET FLOODING...AND
HAIL.

THE AREA OF GREATEST CONCERN IS EAST OF INTERSTATE 65...AND NORTH OF
INTERSTATE 85.  THESE STORMS SHOULD DIMINISH IN BOTH COVERAGE AND
INTENSITY SHORTLY AFTER SUNSET.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED THROUGH WEDNESDAY.

In the hours before

Local storm report, Jun 2, 5:09 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             CALERA                  33.10N 86.75W
06/02/2005  0.50 INCH        SHELBY             AL   PUBLIC

            UP TO DIME SIZE HAIL REPORTED ALONG HWY 25 NEAR CALERA.

&&

JSS
Local storm report, Jun 2, 5:29 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             LINCOLN                 33.60N 86.14W
06/02/2005  0.88 INCH        TALLADEGA          AL   INSURANCE CO

            NICKEL SIZE HAIL IN LINCOLN.

&&

JSS
Special weather statement, Jun 2, 6:00 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT THU JUN 2 2005

ALZ021-022345-
CLEBURNE-
600 PM CDT THU JUN 2 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL
645 PM CDT...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF HEFLIN...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS ALONG INTERSTATE 20...IN AND
NEAR HEFLIN AND RANBURNE THROUGH 645 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM AS WELL.

MBS/91
Local storm report, Jun 2, 6:41 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 PM CDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     4 S HEFLIN              33.59N 85.59W
06/02/2005                   CLEBURNE           AL   LAW ENFORCEMENT

            TREES BLOWN DOWN ONTO STATE HIGHWAY 9.

&&

MBS
Special weather statement, Jun 2, 6:51 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CDT THU JUN 2 2005

ALZ028-030030-
CLAY-
651 PM CDT THU JUN 2 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL
730 PM CDT...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR NUMEROUS
SHOWERS AND THUNDERSTORMS IN THE ASHLAND...LINEVILLE...PYRITON...
AND DELTA AREAS...MOVING NORTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MILLERVILLE...
ASHLAND...PYRITON...LINEVILLE AND DELTA THROUGH 730 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

MBS/91
Local storm report, Jun 2, 7:12 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
712 PM CDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             3 S LINEVILLE           33.27N 85.75W
06/02/2005  0.75 INCH        CLAY               AL   LAW ENFORCEMENT

&&

MBS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:01 PM CDTSevere Thunderstorm WarningBMXClay29 min
Jun 2, 7:25 PM CDTSevere Thunderstorm WarningBMXRandolph35 min
Jun 2, 7:30 PM CDTSevere Thunderstorm WarningBMXClay15 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.